Alert archive / Pennsylvania / Winter Weather Advisories in 2018

Winter Weather Advisory 21, NWS State College, PA

April 18, 20184 counties in Pennsylvania

NWS State College, PA issued this winter weather advisory at Apr 18, 2018, 2:51 PM EDT for 4 counties in Pennsylvania. It took effect at Apr 19, 2018, 12:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 2:51 PM EDT (18:51 UTC)
In effect from
Apr 19, 2018, 12:00 AM EDT
Expired
Apr 19, 2018, 4:07 AM EDT
In force
4 hr
Issued by
NWS State College, PA

Counties McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 98 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS41 KCTP 181851
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
251 PM EDT Wed Apr 18 2018


PAZ004>006-037-190300-
/O.NEW.KCTP.WW.Y.0021.180419T0400Z-180419T2000Z/
Warren-McKean-Potter-Tioga-
Including the cities of Warren, Bradford, Coudersport, Mansfield,
and Wellsboro
251 PM EDT Wed Apr 18 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
4 PM EDT THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches
  are expected.

* WHERE...Warren, McKean, Potter and Tioga Counties.

* WHEN...From midnight tonight to 4 PM EDT Thursday. Rain will
  turn to snow around or just after midnight. The heaviest snow is
  expected before sunrise. Numerous snow showers will generate
  minor additional accumulations through much of the day on 
  Thursday. 

* ADDITIONAL DETAILS...Plan on slippery road conditions, 
  including during the morning commute on Thursday. Be prepared 
  for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
2 follow-up statements
449 
WWUS41 KCTP 190209
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
1009 PM EDT Wed Apr 18 2018


PAZ004>006-037-191600-
/O.CON.KCTP.WW.Y.0021.180419T0400Z-180419T2000Z/
Warren-McKean-Potter-Tioga-
Including the cities of Warren, Bradford, Coudersport, Mansfield,
and Wellsboro
1009 PM EDT Wed Apr 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches are expected.

* WHERE...Warren, McKean, Potter and Tioga Counties.

* WHEN...Until 4 PM EDT Thursday.

* ADDITIONAL DETAILS...Plan on slippery road conditions, 
  including during the morning commute on Thursday. Be prepared 
  for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
867 
WWUS41 KCTP 190807
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
407 AM EDT Thu Apr 19 2018


PAZ004>006-037-190915-
/O.CAN.KCTP.WW.Y.0021.000000T0000Z-180419T2000Z/
Warren-McKean-Potter-Tioga-
Including the cities of Warren, Bradford, Coudersport, Mansfield,
and Wellsboro
407 AM EDT Thu Apr 19 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Periods of light snow and snow showers are still expected today 
as an upper level disturbance approaches from the west. However, a
several-hour lull in the snow early today, and generally light 
snowfall rates for later this morning and this afternoon won't be 
sufficient for significant accumulations beyond an inch or two on 
colder grassy areas. 


$$

For more information from the National Weather Service visit
http://weather.gov/ctp

Lambert/Martin

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter weather advisory went out at Apr 18, 2:36 PM EDT, 15 minutes earlier.

Area forecast discussion, Apr 18, 2:36 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
236 PM EDT Wed Apr 18 2018

.SYNOPSIS...
A rather compact but potent low pressure area will move
overhead tonight and early Thursday. Blustery conditions and
unseasonably cold temperatures will occur Thursday and Friday. A
prolonged period of dry weather and slowly moderating
temperatures is then in store.

&&

.NEAR TERM /THROUGH TONIGHT/...
Clouds pretty much gone from the srn half of the area as
anticyclonic flow takes over for a few hours. The high clouds
well back in nrn IL/IN will begin to expand and rather quickly
eastward as WAA begins aloft ahead of a compact low crossing the
Midwest attm. The low is directly under an equally compact upper
low and will be whipped eastward by the well-timed arrival of a
strong upper trough which deepens/sharpens as it drops out of
ern Canada. These two features will combine to produce a quick
burst of rain/showers beginning this evening in the west and
exiting the NErn zones later tonight. However, it is the
temperatures sfc and aloft which present the forecast problem
of the day.

Air temps are already very much sub-normal and will drop off as
the evening begins. The sfc low looks to pass right overhead -
most likely along the Turnpike - overnight. The winds will
breifly go light and variable and then become NErly over much of
the area as the low approaches. The Colder air to our north will
be drawn down into the area and the wet-bulb/evap cooling
effect will further cool things off as it begins to rain. Thus,
it will be snowing much of the night in the north at varying
rates. Expect much of the precip to the SE of the Allegheny
Plateau to remain rain, but the higher elevations and over the
Plateau will go to snow or at the very least a mix. SLRs will be
only 8-10:1 = a fairly wet snow. The heaviest rain will occur in
the preferred lift of the right exit region of a strong jet max.
So, there is a potential for 3" of snow along the nrn tier of
the state. Will work with the neighboring offices to come up
with a good solution to this problem. We may end up being on an
island as our criteria is only 3" in our nrn tier, while all the
surrounding WFOs have a 4" threshold. Plus, guidance seems to
center the heaviest snow in our nrn tier, and not so much
outside our CWA borders.

Min temps will be in the upper 20s in the north, but linger in
the 40s over the SErn half of the area.

As the low passes through and the wind becomes westerly behind
it late tonight and early Thursday, it will get gusty. The
middle of the road numbers mixing down the wind speeds over the
Laurels and SC Mtns yields some gusts of 25-35kts. This should
not necessitate a wind advy, but will make it feel pretty raw.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Temps only rise a deg or two tomorrow as CAA and wrap around
clouds make it difficult to take advantage of the mid- April
solar potential. If they even drop a deg or two, the precip over
most of the area my be snow. But, will still call it mainly a
rain/snow mix for the lower elevations. While some additional
accums are possible Thurs, the main place to have anything stick
will be those that have the snow already on the ground in the
morning and the very highest elevations of the rest of the area.

The gusty wind mentioned before will last much of the day across
the southern third of the area and the north will ramp up to
25-30kt gusts at times. A blustery day for sure. A secondary
push of colder air looks like it will cross the eastern zones
under the aforementioned sharp upper trough, and could make
quite a few showers for places just east of the Susq River. The
temps may even be cold enough on the hill tops of the
Poconos/Schuylkill Co to make snow stick.

Post-frontal/cyclonic flow stratus/strato-cu remain for much of
Thurs PM and a well-mixed lower atmos will keep the temps from
dropping too far. So, the departure from normal mid-April values
is only going to be a negative 5 to 10F.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Shallow stratocu and flurries will persist across the NW half of
the state Thursday night, with partly cloudy skies in the SE.
Winds should stay up enough through daybreak Friday to prevent a
frost or freeze in the SE zones, while lows elsewhere dip into
the mid 20s to low 30s.

Friday and beyond, there will be a welcome break of lighter
wind, sunshine and milder temps as a large area of high pressure
moves out of the midwest.

Yet another upper low in this busy pattern looks to drop into
the deep south toward the end of the period. This may spread
some precipitation northward toward our region for the beginning
of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Rapid changes are expected from the mainly VFR sky this
afternoon. A storm approaching from the west will rapidly spread
clouds and rain into the area. The precip may begin as early as
01Z at JST and BFD. The temps should then get cold enough to
turn the precip to all snow at BFD before midnight, and
eventually/by sunrise at JST. Reductions to IFR and perhaps even
LIFR are expected at BFD overnight and through the day on Thurs.
JST should have the CIG lower to IFR well before the visby
tanks. Elsewhere, the rain will be cold, but won't start to mix
with snow until very late tonight or during the day on Thurs.
But, it will be a battle between marginal temps and the cold air
shoving in during the daytime. Wind gusts will crank up after
the low pressure area passes. It is expected to ride the PA
Turnpike as it moves toward the east late tonight and very early
Thurs. Wind gusts out of the west/northwest at JST and AOO will
reach into the 30s on Thurs, with 20s elsewhere. SHRASN linger
all day, and taper off Thurs PM. The clouds will feature a
typical post-frontal pattern to them, with MVFR/VFR for most of
the area Thurs and Thurs PM. The only places which may see IFR
after 15Z Thurs will be JST and BFD. Conditions improve
drastically Fri with the arrival of a big high pressure area
which will last through the weekend.

Outlook...

Fri...MVFR cigs nw 1/3; VFR elsewhere.

Sat-Mon...VFR/no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Gartner
AVIATION...Dangelo
Hazardous weather outlook, Apr 18, 2:51 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
251 PM EDT Wed Apr 18 2018

PAZ010>012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-191900-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
251 PM EDT Wed Apr 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-037-191900-
Warren-McKean-Potter-Tioga-
251 PM EDT Wed Apr 18 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in Pennsylvania, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.